New to IBD - General IBD Discussion - IBD Support Group Forums - IBDsupport.org

Advertisement

Jump to content


Photo

New to IBD

IBD Colitis UC Ulcerative Colitis

  • Please log in to reply
1 reply to this topic

#1 xUCx

xUCx

    New Member

  • Members
  • Pip
  • 1 posts
  • Country:United States

Posted 03 October 2012 - 11:25 AM

Advertisement

Hi, I am new to the website and also new to IBD. I was diagnosed with UC about 2 months ago right after my 19th birthday. I was having trouble with on and off diarrhea the year before while I was away at my first year of college. I ended up coming home before finishing my second semester not because I was sick just because I was homesick. I had really hard time controlling when I had to go to the restroom the first month away at college but after that like I said it was off and on so I didn't think much of it. I am easily stressed out and I get sick easily so that is another reason I didn't think it was anything abnormal. When I came home from college things were fine. We went on our family vacation to Disney World. I did have diarrhea but it wasn't anything I couldn't control. Over the summer I started a new job at a call center because my mom is one of the bosses. Starting the new job definitely increased my stressed and I noticed I was having more BMs then normal. However it still didn't concern me because the urgencies were not that bad. It wasn't until about a week after my birthday that the concern kicked in. I was at the mall with my family and I was in the dressing room trying on clothes when that feeling of having to go decided to show up. It was so bad I thought it was going to happen right in the dressing room. Thankfully I focused all of my mind and body on making sure I could hold it until the restroom which was of course in the corner of the store on the floor above where I was. I took Pepto Bismol because Imodium did not work for me.It helped a little bit but it wasn't completely stopping the diarrhea. After that experience I became really ill and very weak. I was not able to continue going to school at my local Community College. After about another week of feeling like death had rolled over me I decided it was time to talk to my doctor. She referred me to a GI and about a week later I went in for my Colonoscopy. My GI told me I had Ulcerative Colitis. After getting this news I really didn't know anything about the disease and I didn't know what that meant for my future. After speaking with my GI's Nurse Practitioner I learned a lot more about the disease and the steps to take to start getting it under control. Now this is where it becomes concerning again even after being diagnosed. I haven't seen my GI since my colonoscopy which was done in August. My NP is the one who is prescribing me all of my medications. The first round she put me on 40mg of prednisone and 6 tablets of Asacol. I was on that for about two weeks and I was seeing no change, I was still going quite often and having cramps after each movement. I was getting up a lot at night to go to the bathroom, so I was becoming more fatigued and my energy was very low. So she told me to up my dose of Asacol to 9 tablets. Also I have only seen my NP twice and the last time I saw her was beginning of September. All of our communication is via email. Three days after increasing my meds I ended up in the hospital for what they thought was dehydration because I passed out after walking out of the restroom that night. I really doubted their diagnosis because water was all I drank. I do know however that the disease does hinder absorption of liquids so that diagnosis of dehydration could be possible. I was given a saline drip through my IV. I was not admitted to the hospital for dehydration though, the reason I was admitted was because my heart rate was ranging from 130-160bpm just lying on the hospital bed. This was definitely a big concern for me and for the doctors at the hospital. The night at the hospital was the worse I have ever felt in my entire life. I had probably a minimum of 13 BMs about 7 during the day and the rest at night. Every time I got up to use the restroom my heart rate increased tremendously. Also I became very cold and I started shivering so much I felt like I was having convulsions. My temperature however never quite reached the fever point. The highest it got was about 100.5. After an hour or two of being freezing and covered in 8 blankets I then became so hot and sweaty. My bed sheets were soaked in the morning. They say that prednisone can make you sweat but I had taken my dose in the morning and it usually wears off at night. All of the test they did on me came back negative. I had two EKG's, one echocardiogram, a CT scan of my chest and abdomen, multiple blood tests, urine sample, and stool sample. All came back negative for anything including infection which was the number one thing the doctors thought I had. The CT scan of my abdomen showed that my UC was actually doing a lot better and it now it is just more mucus in my rectum rather than how it was through out my colon. After seeing that the structure of my heart were completely normal along with the rhythm of my heart the doctor diagnosed me with POTS (Postural orthostatic tachycardia syndrome aka a really high heart rate with no known cause). So he started me on a low dose of beta blockers. After those were in my system my heart rate slowed down enough to be discharged that evening. During all of this I was still taking 9 tablets of Asacol and 40 tablets of prednisone. After being home that night I woke up around 5:30am with an excruciating headache. I felt like someone was beating the inside of my skull with a hammer. Every little move I made caused more pain. I thought I was having a brain aneurism. I was immediately taken back to the ER where they gave me some anti-inflammatory drugs via IV and anti anxiety because I was screaming and crying when they started to put the IV in (p.s I hate needles and my veins were shot to hell because of all the blood work done in the past two days). After the meds kicked in I felt better and they sent me home. Once at home I didn't feel as bad but I still felt like ####. My dad looked up the side effects of Asacol. I had every symptom on the list including headaches and fever like symptoms which basically meant I was allergic to the medicine. I immediately stopped taking the Asacol the next day. I started feeling 100% better. No fever like symptoms, no headache, never felt faint. It was crazy the difference of just one day. I emailed my NP letting her know everything and how I felt after stopping the Asacol. She told me it was good that I stopped and that it does sound like I am allergic to it. So basically my dad and the internet diagnosed me better than the doctors at the hospital did with all of their tests. It never once crossed their mind that I became sick right after increasing my dose to 9 tablets a day. I was off the Asacol for a week and only taking prednisone. I also started my taper so I was only taking 35mg per day. I had never felt better. I had way more energy I was going out to Target and the movies. I felt more like normal. I only had one BM in the morning and 2 at night. Yes they were still diarrhea but no urgencies. My NP then prescribed me 750mg of Balsalazide(generic form of Colazal) and I was to take 3 pills twice a day. I was very hesitant to take the medicine because it was in same family of medicines as Asacol and it still has Mesalamine in it. The only difference is that the pills breakdown first and then they turn into Mesalamine instead of starting out as Mesalamine. I started taking these pills about a week ago and I started feeling worse. I was going more often and again after each BM I was having really bad cramps. This concerned me so I stopped taking them because that is how I felt when I was taking the low dose of 6 Asacol. Right now I am only taking 25 mg of prednisone per day and I feel like my normal self. I have 3 BMs total and I have 70% of my energy back. I am scared however as to what is going to happen when I am no longer on the prednisone. I am going to email my NP this week letting her know that I have stopped taking the Balsalazide. I don't know what other medicine she is going to prescribe but I am hoping it will be one that is in a completely different family. I absolutely do not want to take Imuran or Remicade. I am concerned that the medicine I have been taking seem to make my symptoms of UC worse then when I am only taking prednisone which is why I am hesitant to take more medicine when I feel so much better only taking steroids. If anyone has any suggestions or if any one else has had an allergic reaction to the meds I have taken please leave some feedback.
Thanks!




Advertisement

#2 Jeffrey Roberts

Jeffrey Roberts

    Member #1 Founder

  • Founder
  • PipPipPip
  • 309 posts
  • Country:United States

Posted 03 October 2012 - 04:27 PM

Wow! You have been through an incredible amount of things in such a short period of time. Crazy!!

 

I have actually never known anyone who had such a reaction to Asacol. They do say to slowly increase your dosage in order to lessen the side effects, but it does seem like you have had a very rough go with it.

 

Sounds like you haven't tried corticosteroid foams or enemas or perhaps even immunosuppressants. I wonder if that might be something to investigate? Could you not try and have another appt with the GI specialist?








© Copyright 1995-2014 IBD Support All rights reserved.

About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service | Crisis Resources

This website is certified by Health On the Net Foundation. Click to verify. We comply with the HONcode standard for trustworthy health information: verify here